MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-8-30-HELIX
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the axium coil was found to be kinked and encountered resistance upon retrieval.The patient was undergoing surgery for treatment of a fusiform, ruptured aneurysm in the carotid cavernous fistula with a max diameter of 12 mm and a 4 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the coil was partially deployed at a certain length, then noted with acute bend within the coil.The coil was a ttempted to be retrieved however it gets stuck inside the microcatheter tip.Hence, the whole system including the microcatheter and partially deployed coil length were pulled out.It was reported there was coil kink/damage.The continuous flush was administered during the procedure.There was friction or difficulty during testing or delivery.The physician did not reposition the coil during the procedure.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Additional information was received that the procedure was completed by removing the whole system and the coil was replaced.The cause of the kink was not determined.The coil came out of the introducer sheath smoothly.There were no issues found that resulted in the damage that was found.
 
Additional Manufacturer Narrative
H3: product analysis of qc-8-30-helix, lotno:b163779 as found condition (condition of returned device): the axium implant coil was returned for analysis within the shipping box; returned within a smaller shipping box; returned within an opened axium implant coil outer carton and returned within an opened axium implant coil inner pouch.No echelon -10 microcatheter was returned.Damage location details: the axium implant coil was returned without the introducer sheath; therefore, any contribution to resistance/coil kink damage was unable to be further assessed.The pushwire was returned in good condition with no bends or kinks.The axium implant coil was found to be kinked and the distal tip was found to be broken off.In addition, the implant coil polypropylene filament was found to be intact with the detach element.The axium implant coil was measured to be ~23.0cm with ~7.0cm of the implant coil broken off and not returned.No other anomalies were observed.Testing/analysis (including sem reports): the axium implant coil was unable to be tested with an in-house microcatheter due to its damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance¿ was unable to be confirmed; however, the report of ¿coil kinked /damage¿ was found to be confirmed.The introducer sheath was not returned therefore any contribution to resistance was unable to be assessed.The axium coil was returned with the implant coil found to be kinked and broken with the distal tip not returned.Advancing the coil against resistance could lead to possible damage (kinks, breaking) which may cause resistance.Possible causes for resistance are but are not limited to an incompatible catheter, lack of hydration before a procedure, user does not maintain continuous flush, tortuosity anatomy, and damage or kink to pushwire.Information regarding if a continuous flush was administered during the procedure was reported by the customer.It was noted that the patient's blood flow and vessel tortuosity were both normal.The customer reported device and any accessory devices were prepared as indicated in the ifu.The rep orted echelon-10 microcatheter was not returned therefore, only compatibility was able to be assessed.Via an online source, the echelon catheter has a labeled (id) of.017¿ which appears to be compatible for use with the axium coil which has a labeled minimum mic rocatheter inner diameter (id) of 0.0165¿; therefore, the resistance that caused ¿stuck in catheter¿ was unable to be determined.Durana27 2023-04-15 medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key19225060
Report Number2029214-2024-00820
Device Sequence Number6923393
Product Code KRD
UDI-Device Identifier00847536029668
UDI-Public00847536029668
Combination Product (Y/N)N
Initial Reporter CountryRP
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2024
Device Model NumberQC-8-30-HELIX
Device Catalogue NumberQC-8-30-HELIX
Device Lot NumberB163779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2024
Initial Report FDA Received Date05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR
Patient SexMale
Patient Weight75 KG